Poincaré–Friedrichs inequalities of complexes of discrete distributional differential forms


We derive bounds for the constants in Poincaré–Friedrichs inequalities with respect to mesh-dependent norms for complexes of discrete distributional differential forms. A key tool is a generalized flux reconstruction which is of independent interest. The results apply to piecewise polynomial de Rham sequences on bounded domains with mixed boundary conditions.

This is a preview of subscription content, access via your institution.


  1. 1.

    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numer. 15, 1–155 (2006)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Arnold, D.N., Falk, R.S., Winther, R.: Geometric decompositions and local bases for spaces of finite element differential forms. Comput. Methods Appl. Mech. Eng. 198(21–26), 1660–1672 (2009)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus: from Hodge theory to numerical stability. Bull. Am. Math. Soc. 47(2), 281–354 (2010)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bott, R., Tu, L.W.: Differential Forms in Algebraic Topology. Graduate Texts in Mathematics, vol. 82. Springer, New York (1982)

    Google Scholar 

  5. 5.

    Braess, D., Schöberl, J.: Equilibrated residual error estimator for edge elements. Math. Comput. 77(262), 651–672 (2008)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Christiansen, S.H., Munthe-Kaas, H.Z., Owren, B.: Topics in structure-preserving discretization. Acta Numer. 20, 1–119 (2011)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Christiansen, S.H., Rapetti, F.: On high order finite element spaces of differential forms. Math. Comput. (2015). https://doi.org/10.1090/mcom/2995

    Article  MATH  Google Scholar 

  8. 8.

    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1980)

    Google Scholar 

  9. 9.

    Costabel, M., McIntosh, A.: On Bogovskiĭ and regularized Poincaré integral operators for de Rham complexes on Lipschitz domains. Math. Z. 265(2), 297–320 (2010)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Desoer, C.A., Whalen, B.H.: A note on pseudoinverses. J. Soc. Ind. Appl. Math. 11(2), 442–447 (1963)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Dodziuk, J.: Finite-difference approach to the Hodge theory of harmonic forms. Am. J. Math. 98, 79–104 (1976)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Gelfand, S.I., Manin, Y.I.: Homological Algebra. Encyclopedia of Mathematical Sciences, vol. 38. Springer, Berlin (1999)

    Google Scholar 

  13. 13.

    Gol’dshtein, V., Mitrea, I., Mitrea, M.: Hodge decompositions with mixed boundary conditions and applications to partial differential equations on Lipschitz manifolds. J. Math. Sci. 172(3), 347–400 (2011)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Hiptmair, R.: Higher order Whitney forms. Geom. Methods Comput. Electromagn. 32, 271–299 (2001)

    Google Scholar 

  15. 15.

    Hiptmair, R.: Finite elements in computational electromagnetism. Acta Numer. 11(1), 237–339 (2002)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Jochmann, F.: A compactness result for vector fields with divergence and curl in \(l^q\) involving mixed boundary conditions. Appl. Anal. 66(1–2), 189–203 (1997)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Lee, J.M.: Introduction to Smooth Manifolds. Graduate Texts in Mathematics, vol. 218, 2nd edn. Springer, New York (2012)

    Google Scholar 

  18. 18.

    Licht, M.W.: Complexes of discrete distributional differential forms and their homology theory. Found. Comput. Math. (2016). https://doi.org/10.1007/s10208-016-9315-y

    Article  MATH  Google Scholar 

  19. 19.

    Licht, M.W.: On the a priori and a posteriori error analysis in finite element exterior calculus. Ph.D. Thesis, Dissertation, Department of Mathematics, University of Oslo, Norway (2017)

  20. 20.

    Picard, R.: An elementary proof for a compact imbedding result in generalized electromagnetic theory. Math. Z. 187(2), 151–164 (1984)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Picard, R., Weck, N., Witsch, K.J.: Time-harmonic Maxwell equations in the exterior of perfectly conducting, irregular obstacles. Analysis 21(3), 231–264 (2001)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Rapetti, F., Bossavit, A.: Whitney forms of higher degree. SIAM J. Numer. Anal. 47, 2369–2386 (2009)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Spanier, E.H.: Algebraic Topology. Springer, New York (1995). Corrected reprint of the 1966 original

  24. 24.

    Weber, C., Werner, P.: A local compactness theorem for Maxwell’s equations. Math. Methods Appl. Sci. 2(1), 12–25 (1980)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Weck, N.: Maxwell’s boundary value problem on Riemannian manifolds with nonsmooth boundaries. J. Math. Anal. Appl. 46(2), 410–437 (1974)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Martin W. Licht.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research was supported by the European Research Council through the FP7-IDEAS-ERC Starting Grant Scheme, Project 278011 STUCCOFIELDS.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Christiansen, S.H., Licht, M.W. Poincaré–Friedrichs inequalities of complexes of discrete distributional differential forms. Bit Numer Math 60, 345–371 (2020). https://doi.org/10.1007/s10543-019-00784-1

Download citation


  • Discrete distributional differential form
  • Finite element exterior calculus
  • Finite element method
  • Homology theory
  • Poincaré–Friedrichs inequality

Mathematics Subject Classification

  • 65N30